Article Text

PDF
General and Risk Management, Patient Safety (including: medication errors, quality control)
Toxic death-case after capecitabine administration: case report and implication of dihydropyrimidine deshydrogenase deficiency
  1. A.R. Rubio Salvador,
  2. J.I. Chacón López-Muñiz,
  3. L.J. López Gómez,
  4. J. Medina Martínez,
  5. J.M. Martínez Sesmero,
  6. P. Moya Gómez,
  7. M.A. Cruz Mora
  1. 1Hospital Virgen de la Salud, Pharmacy, Toledo, Spain
  2. 2Hospital Virgen de la Salud, Oncology, Toledo, Spain

Abstract

Background Capecitabine is an anticancer agent, pro drug of 5 fluorouracil (5-FU) administered orally and with a narrow therapeutic index, licensed for the treatment of breast and gastrointestinal cancers. 5-FU is metabolised by dihydopyrimydine dehydrogenase (DPD). Patients with a DPD deficiency can experience severe toxicity of 5-FU.

Purpose To evaluate if DPD deficiency investigations were positive for patients who presented severe toxicity following capecitabine administration.

Materials and methods Electronic medical record review (chemotherapy prescription database ONCOBASS®) for toxic death-cases after capecitabine administration to investigate results for DPD deficiency test.

Results The authors identified three toxic death-cases after capecitabine administration. Case 1: 77-year-old man diagnosed in Sep 2008 with colorectal cancer with indication of neoadjuvant chemotherapy who presented signs of major toxicity (grade 4 neutropenia, grade 4 thrombocytopenia, grade 4 mucositis and encephalopathy) two days after capecitabine initiation. After been tested for DPD deficiency, the result was negative. Case 2: 67-year-old woman diagnosed in Sep 2006 with bilateral breast cancer. She received adjuvant therapy for six courses and radiotherapy, which resulted in good response with a patient being without treatment until Dec 2008, when she presented relapse and initiated a course of chemotherapy based on capecitabine. After two courses, the patient suffered signs of severe toxicity (Grade 4 neutropenia, Grade 3 thrombocytopenia, Grade 3 mucositis). The test for DPD deficiency showed that the patient was heterozygous for a mutant DPD allele. Case 3: 78-year-old woman diagnosed in Dec 2008 with metastatic colorectal cancer. She received the first course of Capecitabine and oxaliplatin (XELOX) as first-line treatment. Nine days after capecitabine initiation she presented Grade 2 diarrhoea, Grade 3 mucositis, neutropenia and thrombocytopenia). Investigations showed that she had DPD deficiency.

Conclusions DPD deficiency was tested in all patients with toxic death after capecitabine administration. Pharmacists have an important role in prospective identification of potentially toxic patients in order to reduce the number of patients with severe, life-threatening side effects to capecitabine treatment.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.